Are There Any ide Effects To Laser Hair Removal?
Answer: Side effects from laser hair removal include, but are not limited to:
I am a 31 y.o Indian.
3 years ago, I had a sudden spurt in upper lip & chin hair (and I have no medical conditions).
I only blame myself since there was no problem (with very light and few hairs, if any) and I unnecessarily started the problem by using depilatory creams to get a hairless feel. Someone then said that shaving was good and I started that. Then it got out of hand- plucking, waxing, and eventually using epilators because the hair grew so thickly and quickly (a shave & plucking in the morning would be followed by stubble in the evening!)
The situation is now rather terrible: I am a skin type 4 but areas in the upper lip and chin are so hyperpigmented that it looks like skin type 5 or 6. I have a job which requires interactions with customers and you can imagine the state of my self-esteem.
I went for a laser treatment where the technician used a Yag laser but said that she will use the skin type 6 settings. After my first session, there were blisters and the treated skin became much darker.
I have paused my treatment since I am now much more scared.
Reply Hi Indu,
When you notice that the upperlip and chin area is darker in comparison to the rest of the face, and especially if your hairs are thicker, then this could be due to a hormonal imbalance.
The only way to diagnose if you are suffering from any hormonal problems would be to visit your GP. I would advise you express to them your concerns with the pigmentation and thicker hair growth developing in the area. This should lead to them sending you for a blood test, if this is not the outcome you may need to push your GP to do so. Without a blood test you would not be able to rule out if you have an increase in the male hormone or other underlying medical conditions.
If you do not have a hormonal imbalance, then another possible cause for the increased hair growth is that it has been stimulated by the hair removal methods on the area.
You have described in your email that your hairs were fine and fluffy to begin with, you then went on to use hair removal creams and other hair removal methods such as waxing and plucking. It is a natural function of the body to stimulate more and thicker hair growth when fine and fluffy growth is touched.
My advice to anyone who has finer hair growth is not to remove the hairs as they will become stimulated.
You state that the laser has caused your skin to become darker. Sometimes using hair removal creams can cause skin to become slightly darker, as the skin is easily peeled or burnt when the creams are left on for too long. The possibility that it is due to laser is very unlikely.
When you undergo laser on thicker hair follicles then it is normal for whiteheads to develop in the area. However if the blisters that you have also noted in your email, are in fact water blisters then I am unsure what caused this, it may be due to the incorrect after care advice being followed, or possibly your skin requires more cooling during treatment.
My personal advice is that you contact your laser technician, to see what they can advise. It may be that you have an allergy from laser and that the heat is too much for your skin type which is causing it to be very sensitive.
Your technician may be able to conduct another patch test on a small area, in order to make sure that you do not have another reaction to the laser. So far, your laser technician has been cautious with you, skin type 6 settings are for afro-Caribbean clients. These settings are in fact very low for skin type 4 clients.
Your technician can perhaps reduce the settings even further, but to an extent, as laser will be ineffective if the settings are too low.
Do not use steroid creams if they are prescribed to you by doctors as this can thin the skin out. And also if you are taking any medication, or the contraceptive pill, then please do tell your therapist as it does have an effect on your treatment.
I understand that you are afraid to carry on with the laser treatment, that is understandable but meanwhile I do not recommend the use of any other hair removal methods. Laser is probably the best hair removal method for you, because you have thick hairs.
I advise you to speak directly to your laser technician, inform her of all your concerns, and ask her to conduct another patch test to see if laser can be suitable for your skin.
All the best